Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 25, NWS Anchorage, AK

March 6, 2009

NWS Anchorage, AK issued this blizzard warning at Mar 6, 2009, 5:07 AM AKST. It took effect at Mar 6, 2009, 6:00 AM AKST. It was in force for 46 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2009, 5:07 AM AKST (14:07 UTC)
In effect from
Mar 6, 2009, 6:00 AM AKST
Expired
Mar 8, 2009, 4:58 AM AKDT
In force
46 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 061407
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
507 AM AKST FRI MAR 6 2009

AKZ191-070315-
/X.UPG.PAFC.BZ.A.0022.090306T2000Z-090307T2000Z/
/X.NEW.PAFC.BZ.W.0025.090306T1500Z-090307T1800Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
507 AM AKST FRI MAR 6 2009

...BLIZZARD WARNING IN EFFECT UNTIL 9 AM AKST SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 9 AM AKST SATURDAY. THE
BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A LOW PRESSURE SYSTEM MOVING INTO THE BERING WILL BRING BLIZZARD
CONDITIONS TO THE WESTERN ALEUTIANS THROUGH SATURDAY MORNING. SNOW
WILL COMBINE WITH EAST WINDS 45 TO 60 MPH AND GUSTS TO 75 MPH TO
PRODUCE NEAR WHITE-OUT CONDITIONS IN BLOWING SNOW. THE WORST
CONDITIONS TODAY WILL BE WEST OF AMCHITKA...BUT BY MIDNIGHT LOW
VISIBILITIES WILL AFFECT THE ENTIRE ZONE. CONDITIONS ARE EXPECTED
TO IMPROVE SATURDAY MORNING AS THE WEATHER SYSTEM MOVES AWAY FROM
THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
5 follow-up statements
000 
WWAK42 PAFC 070043
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
343 PM AKST FRI MAR 6 2009

AKZ191-071345-
/X.EXT.PAFC.BZ.W.0025.000000T0000Z-090308T0100Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
343 PM AKST FRI MAR 6 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 4 PM AKST SATURDAY...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 4 PM AKST SATURDAY. 

A LOW PRESSURE SYSTEM MOVING INTO THE BERING WILL BRING BLIZZARD
CONDITIONS TO THE WESTERN ALEUTIANS THROUGH SATURDAY AFTERNOON.
SNOW WILL COMBINE WITH EAST WINDS 45 TO 60 MPH AND GUSTS TO
75 MPH TO PRODUCE NEAR WHITE-OUT CONDITIONS IN BLOWING SNOW. THE
WORST CONDITIONS TODAY WILL BE WEST OF AMCHITKA...BUT BY MIDNIGHT
LOW VISIBILITIES WILL AFFECT THE ENTIRE ZONE. CONDITIONS ARE
EXPECTED TO IMPROVE SATURDAY AFTERNOON AS THE WEATHER SYSTEM MOVES
AWAY FROM THE AREA.

 ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ155-071345-
/X.NEW.PAFC.BZ.A.0023.090308T0000Z-090308T1800Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
343 PM AKST FRI MAR 6 2009

...BLIZZARD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING. 

A STRONG WEATHER FRONT WILL APPROACH THE WEST COAST SATURDAY. THIS
MAY RESULT IN SOUTHEAST WIND TO 35 MPH WITH GUSTS TO 45 MPH
SATURDAY AFTERNOON ALONG THE COAST SPREADING INLAND THROUGH THE
NIGHT. STRONG WINDS ALONG WITH SNOW AND BLOWING SNOW MAY REDUCE
VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$
000 
WWAK42 PAFC 071343
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
443 AM AKST SAT MAR 7 2009

AKZ155-080245-
/X.UPG.PAFC.BZ.A.0023.090308T0000Z-090308T1800Z/
/X.EXB.PAFC.BZ.W.0025.090308T0000Z-090308T0600Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
443 AM AKST SAT MAR 7 2009

...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
AKST THIS EVENING ALONG THE COAST NORTH OF KIPNUK...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
AKST THIS EVENING ALONG THE COAST NORTH OF KIPNUK. THE BLIZZARD 
WATCH IS NO LONGER IN EFFECT.

A STRONG WEATHER FRONT WILL BRING WIND AND SNOW TO THE WEST COAST
OF ALASKA THIS AFTERNOON. SNOW AND EAST TO SOUTHEAST WINDS 30 TO 45
MPH WILL RESULT IN BLOWING SNOW THAT WILL REDUCE VISIBILITIES
BELOW ONE QUARTER MILE AT TIMES. THESE CONDITIONS WILL DIMINISH
DURING THE EVENING AS WARMER AIR BRINGS WET SNOW TO THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ191-080100-
/X.CON.PAFC.BZ.W.0025.000000T0000Z-090308T0100Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
443 AM AKST SAT MAR 7 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON EAST OF KISKA...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON EAST OF KISKA. 

A LOW PRESSURE SYSTEM MOVING INTO THE CENTRAL BERING WILL CONTINUE
TO BRING BLIZZARD CONDITIONS TO THE WESTERN ALEUTIANS TODAY. SNOW
WILL COMBINE WITH NORTHWEST WINDS 40 TO 55 MPH AND GUSTS TO 70 MPH
TO PRODUCE NEAR WHITE-OUT CONDITIONS IN BLOWING SNOW. THE WORST
CONDITIONS TODAY WILL BE FROM KISKA EAST. CONDITIONS ARE EXPECTED
TO IMPROVE LATE SATURDAY AFTERNOON AS THE WEATHER SYSTEM MOVES
AWAY FROM THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 072349
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
249 PM AKST SAT MAR 7 2009

AKZ191-080100-
/X.CAN.PAFC.BZ.W.0025.000000T0000Z-090308T0100Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
249 PM AKST SAT MAR 7 2009

...BLIZZARD WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE
BLIZZARD WARNING. 


$$

AKZ155-080600-
/X.CON.PAFC.BZ.W.0025.090308T0000Z-090308T0600Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
249 PM AKST SAT MAR 7 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM AKST THIS
EVENING...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM AKST THIS
EVENING. 

A STRONG WEATHER FRONT WILL BRING WIND AND SNOW TO THE WEST COAST
OF ALASKA THIS AFTERNOON. SNOW AND EAST TO SOUTHEAST WINDS 30 TO
45 MPH WILL RESULT IN BLOWING SNOW THAT WILL REDUCE VISIBILITIES
BELOW ONE QUARTER MILE AT TIMES. THESE CONDITIONS WILL DIMINISH
DURING THE EVENING AS WARMER AIR BRINGS WET SNOW TO THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 080537
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
837 PM AKST SAT MAR 7 2009

AKZ155-081800-
/X.EXT.PAFC.BZ.W.0025.000000T0000Z-090308T1800Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
837 PM AKST SAT MAR 7 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 10 AM AKDT SUNDAY...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 10 AM AKDT SUNDAY. 

A STRONG WEATHER FRONT WILL BRING WIND AND SNOW TO THE WEST COAST
OF ALASKA THIS AFTERNOON. SNOW AND EAST TO SOUTHEAST WINDS 30 TO
45 MPH WILL RESULT IN BLOWING SNOW THAT WILL REDUCE VISIBILITIES
BELOW ONE QUARTER MILE AT TIMES. THESE CONDITIONS WILL DIMINISH
SUNDAY MORNING AS THE WINDS DIMINISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 081258
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
458 AM AKDT SUN MAR 8 2009


AKZ155-081400-
/X.CAN.PAFC.BZ.W.0025.000000T0000Z-090308T1800Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
458 AM AKDT SUN MAR 8 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

BLIZZARD CONDITIONS HAVE ENDED OVER THE NORTHERN KUSKOKWIM DELTA.
STRONG SOUTHEAST WIND 30 TO 45 MPH WILL CONTINUE TODAY...AND WILL
PRODUCE VISIBILITIES BELOW ONE MILE IN BLOWING SNOW AT TIMES IN
THE VICINITY OF HOOPER BAY. CONDITIONS ARE EXPECTED TO IMPROVE
TONIGHT AS WINDS DIMINISH.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 6, 5:00 AM AKST, 7 minutes earlier.

Area forecast discussion, Mar 6, 5:00 AM AKST, 7 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST FRI MAR 6 2009

.MODEL DISCUSSION...GFS, ECMWF AND NAM IN GOOD AGREEMENT ON BERING
SEA LOW POSITION THROUGH MONDAY...HOWEVER GFS RUNS 5 MB DEEPER ON
EARLY SUNDAY MORNING TO 13 MB ON MONDAY...TEND TO GO WITH GFS
SOLUTION. THE GFS SOLTUION FOR THE FRONT ASSOCIATED WITH THE LOW OVER
THE EASTERN ALEUTIANS ON SUNDAY TENDS TO BE CONSIDERABLE FASTER THEN
THE OTHER TWO MODELS...REMAINS TO BE SEEN WHICH IS MORE REALISTIC.

.ANALYSIS AND UPPER LEVELS...AT 500 MB A BROAD RIDGE WITH AXIS OVER
THE WEST COAST MOVES NORTHWEARD AND SLIGHTLY TO THE EAST OVER THE
NEXT 48 HOURS. THIS DRIVES SURFACE LOW CURRENTLY IN THE SOUTHERN
BERING UP TOWARD ST. LAWERENCE ISLAND. SECONDARY DEVELOPMENT MONDAY
OVER BRISTOL BAY ALLOWS FRONT TO MOVE INTO THE WESTERN GULF OF AK AS
RIDGE STARTS TO BE UNDERCUT.

.SHORT TERM FORECAST...
BERING SEA AND SOUTHWEST...THIS LOW DEEPENS AS IT MOVES NORTHWARD
TODAY AND REMAINS NEARLY STATIONARY SUNDAY NIGHT AND MONDAY NEAR 62N.
THIS IS A RELATIVE SLOW MOVING SYSTEM AND ITS ASSOICATED FRONT IS
SLOW TO MOVE NORTHEASTWARD AS WELL. A SECONDARY LOW FORMS OVER THE
CENTRAL ALEUTIANS SUNDAY MORNING AND MOVES ALONG THE CHAIN TO THE
EAST

SOUTHCENTRAL...CLEAR/SUNNY SAT AND SUN MORNING WITH LITTLE WIND AS
SURFACE HIGH FORMS OVER THE INTERIOR.  LOOKS AS IF CLOUDS MOVE INTO
THE AREA SUNDAY AFTERNOON.  COULD BE SOME PRECIP SUNDAY NIGHT MAINLY
ALONG THE MOUNTAINS AS REMANANT OF FRONT MOVES OVER AREA.

.LONG TERM FORECAST...
BERING SEA REGION...LOOKS AS IF BERING LOW IS SLOW TO
DISSIPATE...SHOULD SPIN AROUND NORTHERN BERING SEA THROUGH WEDNESDAY.
 NOT MUCH OF INTEREST AT THE SURFACE UNTIL WED NIGHT WHEN NEXT NO PAC
SYSTEM MOVES INTO WESTERN BERING...RIGHT NOW LOOKS AS IF STRONG SW
FLOW IN STORE FOR ALEUTIANS ON THUR.

SOUTHWEST...YET ANOTHER FRONT MOVES THROUGH THE AREA ON MONDAY
EVENING...HOWEVER FROM TUE AFTERNOON THROUGH THU LITTLE OF INTEREST.

SOUTHCENTRAL...WEAKEN FRONT WILL PROBABLE MOVE THROUGH SOMETIME
MONDAY PM BUT AFTER THAT LITTLE OF INTEREST.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZ WARNING 191, BLIZ WATCH 155
MARINE...SEE PACKAGE FOR DETAILS
FIRE WEATHER...NONE

JMP MAR 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 4:00 PM AKSTGale WarningAFC59 hr
Mar 5, 4:00 PM AKSTGale WarningAFC59 hr
Mar 5, 4:00 PM AKSTStorm WarningAFC48 hr
Mar 5, 4:00 PM AKSTStorm WarningAFC48 hr
Mar 5, 4:24 PM AKSTWinter Weather AdvisoryAFC20 hr
Mar 5, 4:36 PM AKSTBlizzard WatchAFC13 hr
Mar 6, 4:00 AM AKSTGale WarningAFC24 hr
Mar 6, 4:00 AM AKSTGale WarningAFC47 hr
Mar 6, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Mar 6, 9:46 AM AKSTBlizzard WarningAFC19 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.